Colorado, 2023Flooding in Colorado, April 9 to 15, 2023
April 9 to 15, 2023 · NWS GJT · 10 events in 7 counties and zones
Above normal temperatures accelerated snowmelt from a near-record snowpack. This resulted in high and fast flows on several rivers and drainages across Western Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $96,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal temperatures accelerated snowmelt from a near-record snowpack. This resulted in high and fast flows on several rivers and drainages across Western Colorado. The increased runoff and flooding compromised several county roads and bridges across Montezuma, Archuleta, Routt, Delta, Dolores, Montrose, and Moffat counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 9, 2:56 AM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Apr 9, 2:56 AM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
356 AM MDT Sun Apr 9 2023
.SHORT TERM...(Today through Monday night)
Issued at 118 AM MDT Sun Apr 9 2023
The next round of high clouds is on the way as a weak shortwave
trough embedded in the northwest flow aloft begins to drop into
northeast Utah. This feature will quickly slide east of the Divide
by this evening as a strong ridge of high pressure builds over the
Desert Southwest. Before it exits later today, CAM guidance, or
the NAMNest in particular, hints at a brief period of isolated
convection over the higher terrain this afternoon. However, the
low levels of the atmosphere remain stubbornly dry which will
see little to no precipitation occur with activity. Can't rule out
some stronger wind gusts to 30 mph or so but, for the most part,
an uptick in clouds will be the only impact from this weak wave.
The ridge will amplify tonight and into Monday before settling
directly overhead across eastern Utah and western Colorado by
midday Monday. Widespread dry conditions, with maybe some passing
high clouds, will prevail through the end of the short term period
due to the high's presence aloft.
Upstream of our forecast area later today and into Monday, the
next upper level trough will drop south from the Gulf of Alaska
and elongate off the West Coast. The trough will slowly nudge
inland Monday afternoon and evening, driving the ridge over our
forecast area east towards the Plains. This transition will see
a gradual change in the weather for the Western Slope, but not
until we enter the mid to late week point. More on that below.
Even with the passage of yesterday's weak midlevel trough and the
quick movement of today's even weaker shortwave, high temperatures
today will climb by a few degrees and remain above normal. An
exception will be across the northern valleys where highs will sit
a few degrees below normal. A more notable warmup will ensue on
Monday as the ridge builds overhead. Overnight lows both tonight
and Monday night will remain on the mild side.
.LONG TERM...(Tuesday through Saturday)
Issued at 118 AM MDT Sun Apr 9 2023
Southwest flow will re-establish itself across eastern Utah and
western Colorado by Tuesday morning as the aforementioned trough
pushes inland across the Pacific Northwest. A separate piece of
energy will lift northeast into Alberta while the second feature
digs into the Northern Rockies. The trough will dominate the
western states from Wednesday onwards, allowing the southwest flow
to persist across the Western Slope with the gradient tightening
as the jet rounding the trough settles over the Great Basin. In
response, strong warm air advection will take hold of the region
with said stronger winds mixing down to the surface to produce
gusty conditions. A weak signature of subtropical moisture being
pulled into the Four Corners region is still present on Wednesday
with isolated orographic showers and storms possible over the
higher terrain during the afternoon hours. Otherwise, dry weather
looks to prevail across the forecast area.
As we head into the latter half of the work week, the trough will
continue to evolve as it progresses further east. Said evolution
has changed with each model run so confidence on its impacts to
our forecast area remains low at this time. There is some indication
that additional pieces of energy will be ejected out ahead of the
main system before it looks to exit the western CONUS sometime
this weekend. Therefore, the overall messaging remains the same.
After a period of quiet weather early on in the long term,
moisture will gradually increase across the Western Slope from
midweek onwards.
Temperatures will peak on Tuesday with 700mb temperatures still
projected to climb to 6 to 10 degrees C across the region. This
will translate to highs in the 70s and even the low to mid 80s
in the southern and central valleys while our high valleys and
mountain towns climb into the 50s and 60s. For the Grand Junction
area at least, our record highs for this time of year are in the
81 to 84 degree range so there is the potential for some records
to be threatened on Tuesday. An increase in clouds on Wednesday
will dampen highs by a few degrees but, regardless, values will
remain 8 to 16 degrees above normal region-wide. Continued
cooling of temperatures is expected from Thursday onwards as the
next system begins to impact the region. Low temperatures each
night will remain well above normal, at least through the midweek
point.
The warming temperatures early in the long term period continues
to lead to heightened hydrologic concerns across the region. While
nothing is projected to reach action stage at this time, forecast
hydrographs across various river points are beginning to climb
upwards. As noted over the last several discussions, we'll keep
monitoring the situation for any potential impacts.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 356 AM MDT Sun Apr 9 2023
VFR conditions will prevail at all TAF sites through the period. A
weak system will bring an uptick in high clouds through early this
afternoon. Skies clear this evening and into Monday morning as a
ridge of high pressure builds overhead. Winds will generally remain
light through the period, though occasional gusts to 25 kts will
be possible from 20Z this afternoon through 02Z this evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...MMS
Hazardous weather outlook, Apr 9, 2:00 AM MST, 3 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MDT Sun Apr 9 2023
COZ001>014-017>023-UTZ022>025-027>029-101500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MDT Sun Apr 9 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
High pressure will remain overhead through Monday resulting in
widespread dry weather. The ridge will break down on Tuesday but
dry weather will persist through at least midweek. As a result,
temperatures will warm to well above normal which may lead to
increased potential for runoff from snowmelt. The next Pacific
system will bring increased clouds and the chance for showers as
early as Thursday but the better chance for precipitation won't be
until Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Montezuma
- When
- April 9, 5:00 AM MST to April 15, 11:00 AM MST
- Where
- Montezuma County, 1.84 mi NW of Dolores to 1.62 mi NNW of Dolores
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.467, -108.526
Rapid snowmelt from the Dolores River led to various drainages breaching their banks. This resulted in flooded downtown residential buildings in the town of Dolores. The water also flooded streets, some yards, and school playgrounds. Flood waters did not recede for several days.
Flood, Archuleta
- When
- April 11, 4:00 PM MST to 5:00 PM MST
- Where
- Archuleta County, 5.68 mi NW of Pagosa Spgs Arpt to 6.32 mi NW of Pagosa Spgs Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $3,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.334, -107.128
The Pagosa Ranger District in the San Juan National Forest reported at least three instances of flooding on Piedra Road (CR 600) north of the Turkey Springs Trailhead. The flooding was the result of rapid runoff from snowmelt.
Flood, Montrose
- When
- April 11, 8:00 PM MST to April 15, 11:00 AM MST
- Where
- Montrose County, 13.07 mi SSW of Montrose to 12.33 mi SSW of Montrose
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 38.309, -107.973
Rapid snowmelt resulted in portions of Dave Wood Road to be washed out from flooding.
Flood, Dolores
- When
- April 12, 2:00 PM MST to April 15, 11:00 AM MST
- Where
- Dolores County, 4.68 mi NE of Dove Creek Arpt to 3.03 mi NE of Dove Creek Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.819, -108.821
Rapid snowmelt resulted in flooding across Road 9.7 in Dolores County, as the Dolores River overran its banks. The road was closed for a prolonged period as flood waters did not recede for several days. The accelerated snowmelt and subsequent pooling of water flooded the local high school, which damaged the gym flooring.
Flood, Routt
- When
- April 12, 11:00 PM MST to April 15, 5:00 PM MST
- Where
- Routt County, 1.1 mi WSW of Hayden to 1.36 mi NW of Hayden
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.494, -107.270
Rapid snowmelt resulted in Dry Creek, which runs underneath Highway 40, coming out of its banks. As a result, Highway 40 was closed and shut down in both directions from Craig to Steamboat Springs due to safety concerns. Schools in Hayden were closed. Flood waters did not recede for several days.
Flood, Montrose
- When
- April 13, 6:00 AM MST to April 14, 12:00 PM MST
- Where
- Montrose County, 5.3 mi SW of Montrose to 4.83 mi SW of Montrose
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 38.424, -107.937
As a result of rapid snowmelt, a portion of Spring Canyon Road in Montrose County was closed due to flooding.
Flood, Delta
- When
- April 13, 6:30 AM MST to 8:30 AM MST
- Where
- Delta County, 2.52 mi WSW of Paonia Arpt to 2 mi WSW of Paonia Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 38.822, -107.676
Rapid snowmelt resulted in flooding across Bell Creek Road outside Paonia as Bell Creek overran its banks.
Flood, Montrose
- When
- April 13, 8:00 AM MST to April 15, 11:00 AM MST
- Where
- Montrose County, 3.79 mi WNW of Uravan to 4.43 mi WNW of Uravan
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 38.386, -108.797
Rapid snowmelt led the Dolores River to overrun its banks. This led to flooding across Y11 Road in Montrose County, near Uravan.
Flood, Archuleta
- When
- April 13, 9:00 AM MST to April 15, 11:00 AM MST
- Where
- Archuleta County, 9.91 mi W of Chimney Rock to 4.21 mi WSW of Lonetree
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.172, -107.357
The Piedra River overran its banks due to rapid snowmelt. This led to portions of Colorado Highway 151, south of Chimney Rock National Monument, to be flooded and closed for an extended period of time.
Flood, Moffat
- When
- April 13, 4:00 PM MST to April 15, 11:00 AM MST
- Where
- Moffat County, 0.6 mi W of Craig to 0.81 mi WSW of Craig
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 40.519, -107.541
Rapid snowmelt resulted in flooding across portions of Moffat County, focused in downtown Craig. Fortification Creek near City Park exceeded its banks. Several county roads were closed as a result of the flooding. Flood waters did not recede for a couple of days.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, April 9 to 18, 2023$3.0 million · 15 events
- Flood in Idaho, April 9 to 14, 2023$127,000 · 1 event
- Flooding in South Dakota, April 9 to 26, 2023$39,000 · 18 events
- Flooding in South Dakota, April 9 to 30, 202311 events
- Hail and Damaging Winds in Texas, April 9, 20231.25 in hail · 8 events
- Flooding in Minnesota, April 9 to 17, 20237 events
- Coastal Flood and Strong Wind in Florida, April 9 to 10, 20235 events
- Marine High Wind in Gulf of Alaska, April 9, 202355 kt wind · 4 events
- Hail and Damaging Wind in Texas, April 9, 20232.75 in hail · 3 events
- High Wind in Alaska, April 9, 202362 kt wind · 2 events
- Flooding in Minnesota, April 9 to 13, 20232 events
- Blizzard in Alaska, April 9 to 10, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081477, 1081478, 1081493, 1081488, 1081479, 1081490, 1081486, 1081492, 1081494, 1081480.